Alert archive / Massachusetts / Flash Flood Warnings in 2013

Flash Flood Warning 56, NWS Boston/Norton, MA

September 3, 2013Barnstable County, Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at Sep 3, 2013, 7:06 PM EDT for Barnstable County, Massachusetts. It was in force for 114 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2013, 7:06 PM EDT (23:06 UTC)
Expired
Sep 3, 2013, 9:00 PM EDT
In force
114 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

County Barnstable County, MA

The radar

The Boston radar (KBOX), 61 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 7:18 PM EDTFLASH FLOODSandwich, MASCORTON CREEK OUT OF ITS BANKS...WITH FLOODING PARTIALLY BLOCKING ROUTE 6A.
Sep 3, 7:25 PM EDTFLOODMashpee, MAFLOODING AT MASHPEE ROTARY...RTE. 28 AND RTE. 151.
Sep 3, 7:30 PM EDTFLASH FLOODBourne, MANUMEROUS FLOODED BASEMENTS. REPORT OF DEBRIS FLOWING INTO BACKYARDS.
Sep 3, 7:35 PM EDTFLASH FLOODSandwich, MAONE FOOT OF WATER FLOODING BEAL AVENUE AND MAIN STREET...AND QUAKER MEETING HOUSE ROAD.
Sep 3, 8:15 PM EDTFLOODSandwich, MA6 INCHES OF STREET FLOODING ON RT. 6A AT SPRING HILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 11.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2013-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2013-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WGUS51 KBOX 032306
FFWBOX
MAC001-040100-
/O.NEW.KBOX.FF.W.0056.130903T2306Z-130904T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
706 PM EDT TUE SEP 3 2013

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN BARNSTABLE COUNTY IN SOUTHEAST MASSACHUSETTS...

* UNTIL 900 PM EDT

* AT 705 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. DOPPLER RADAR INDICATED THAT   
  UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. AN ADDITIONAL INCH 
  OR TWO IS POSSIBLE WITH THUNDERSTORMS EARLY THIS EVENING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BARNSTABLE...FALMOUTH...SANDWICH...BOURNE AND MASHPEE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAPID AND POTENTIALLY LIFE THREATENING FLOODING OF STREETS AND
UNDERPASSES IS IMMINENT. DO NOT DRIVE THROUGH FLOODED ROADS AND FIND
ALTERNATE ROUTES.

&&

LAT...LON 4172 7027 4172 7034 4171 7033 4171 7029
      4155 7066 4165 7065 4165 7062 4167 7065
      4168 7062 4168 7066 4170 7062 4172 7062
      4171 7064 4172 7064 4180 7052 4174 7041
      4173 7031 4174 7022

$$
FIELD/FRANK
2 follow-up statements
805 
WGUS71 KBOX 040039
FFSBOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
839 PM EDT TUE SEP 3 2013

MAC001-040100-
/O.CON.KBOX.FF.W.0056.000000T0000Z-130904T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARNSTABLE MA-
839 PM EDT TUE SEP 3 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
SOUTHWESTERN BARNSTABLE COUNTY...

AT 838 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS THE WARNED AREA. UP TO 4 INCHES OF RAIN HAVE 
ALREADY FALLEN. WHILE THE RAIN IS COMING TO AN END...SOME FLOODING 
MAY STILL BE OCCURING.  PLEASE CONTINUE TO HEED ANY ROAD CLOSURES 
AND DO NOT DRIVE THROUGH FLOODED ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING IS ISSUED FOR RAPID AND POTENTIALLY LIFE
THREATENING FLOODING. IN URBAN AREAS AVOID FLOODED ROADS AND OBEY
ROAD CLOSURES. THOSE NEAR SMALL STREAMS MUST HEAD FOR HIGHER GROUND
IMMEDIATELY.

&&

LAT...LON 4172 7027 4172 7034 4171 7033 4171 7029
      4155 7066 4165 7065 4165 7062 4167 7065
      4168 7062 4168 7066 4170 7062 4172 7062
      4171 7064 4172 7064 4180 7052 4174 7041
      4173 7031 4174 7022

$$

MD
877 
WGUS71 KBOX 040056
FFSBOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
856 PM EDT TUE SEP 3 2013

MAC001-040105-
/O.EXP.KBOX.FF.W.0056.000000T0000Z-130904T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARNSTABLE MA-
856 PM EDT TUE SEP 3 2013

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN BARNSTABLE COUNTY WILL
EXPIRE AT 900 PM EDT...

THE HEAVY RAIN HAS ENDED...HOWEVER SOME ROADS AND OTHER AREAS MAY 
STILL HAVE STANDING FLOOD WATERS.  PLEASE CONTINUE TO HEED ANY ROAD 
CLOSURES AND DO NOT DRIVE THROUGH WATER COVERED ROADWAYS.

LAT...LON 4172 7027 4172 7034 4171 7033 4171 7029
      4155 7066 4165 7065 4165 7062 4167 7065
      4168 7062 4168 7066 4170 7062 4172 7062
      4171 7064 4172 7064 4180 7052 4174 7041
      4173 7031 4174 7022

$$

MD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:46 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 3, 3:46 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
346 PM EDT TUE SEP 3 2013

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST NEW
ENGLAND THIS AFTERNOON INTO EVENING. THESE STORMS WILL BE STRONG
TO SEVERE WITH DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND THE
THREAT OF FLASH FLOODING...AND EVEN THE POSSIBILITY OF A BRIEF
TORNADO/WATERSPOUT. COLD FRONTS ARE EXPECTED THURSDAY AND SUNDAY.
EACH FRONT WILL BRING SCATTERED OR WIDELY SCATTERED SHOWERS
FOLLOWED BY DRY COOLER AIR.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
4 PM HIGHLIGHTS...

 * STRONG TO SEVERE THUNDERSTORMS OVER RI AND SOUTHEAST MA
 * THREATS OF DAMAGING WINDS...LARGE HAIL...HEAVY RAIN
 * WITH HEAVY RAIN...FLASH FLOODING WILL AGAIN BE POSSIBLE

EVALUATING SPC MESOANALYSIS...COMPLEX OF SHOWERS AND THUNDERSTORMS
CONTINUES IN THE REGION OF BEST INSTABILITY...EFFECTIVE SHEAR...
AND DEEP-LAYER FORCING. THREATS OF LARGE HAIL...DAMAGING WINDS...
HEAVY RAIN AND FLASH FLOODING...AND EVEN THE POTENTIAL OF A BRIEF
SPIN-UP TORNADO/WATERSPOUT REMAINS POSSIBLE. IT IS LIKELY THAT
THIS COMPLEX WILL WEAKEN AND DIMINISH EAST AS IT INTERACTS WITH
MARINE AIR AND LESSER FAVORABLE CONVECTIVE ELEMENTS ACROSS THE
GULF OF MAINE.

HAVE ADJUSTED POPS AS BEST AS POSSIBLE WITH THE LATEST HRRR
GUIDANCE. IT DOESN/T HANDLE OUTCOMES QUITE SUCCINCTLY...BUT IT
DOES THE BEST. HIGH CATEGORICAL POPS EXTEND ACROSS A MAJORITY OF
SOUTHEASTERN NEW ENGLAND...FROM NORTHEAST CONNECTICUT UP TOWARDS
BOSTON AND ADJACENT SOUTH SHORE...SOUTHEAST TOWARDS CAPE COD AND
THE ISLANDS...AS WELL AS THE SOUTH COAST OF RHODE ISLAND AND
MASSACHUSETTS. THREATS HAVE BEEN PLACED IN THE FORECAST WHEREVER
POPS ARE LIKELY OR GREATER.

TONIGHT...

SURFACE COLD FRONT WILL PUSH OFFSHORE ALONG WITH SHOWER AND
THUNDERSTORM ACTIVITY. EXPECTING LAST OF THE ACTIVITY TO BE EAST OF
THE MARINE ZONES BY MIDNIGHT. MID- TO UPPER-LEVEL CLOUDS LINGERING
THROUGH THE REGION AS THE MAIN MID-LEVEL TROUGH AND ATTENDANT
REMNANT IMPULSE TRANSLATES THROUGH THE REGION. COOLER AND DRIER AIR
FILTERING IN WITH WESTERLY FLOW. AM NOT EXPECTING FOG TO BE AN ISSUE
OTHER THAN PERHAPS IN SHELTERED VALLEYS. SURFACE HIGH PRESSURE
BUILDING INTO THE REGION TOWARDS MORNING. LOWS AROUND THE MID-50S...
COOLER ALONG THE SHORE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
WEDNESDAY...

COOL DRY DAY ON TAP AS AIR BUILDS SOUTH OUT OF CANADA. EXPECTING
WESTERLY FLOW PREVAILING AND BOUNDARY LAYER MIXING UP TO H85. SHOULD
SEE DRY SURFACE DEWPOINTS AROUND THE LOW-50S WITH PREVAILING
WESTERLY FLOW. WINDS MAY BE WEAK ENOUGH DURING THE AFTERNOON TO
ALLOW FOR SEA-BREEZE DEVELOPMENT ALONG THE IMMEDIATE EAST-COAST
OF MASSACHUSETTS. SCATTERED CUMULUS POSSIBLE DURING THE DAY...
MAINLY ACROSS THE INTERIOR. MID- TO HIGH-LEVEL CLOUDS BUILDING
LATE WITH APPROACHING SECONDARY COLD FRONT. HIGHS AROUND THE
UPPER-70S TO LOW-80S.

WEDNESDAY NIGHT...

SECONDARY COLD FRONT PUSHES INTO THE REGION AROUND THE CONTINUAL MID-
TO UPPER-LEVEL TROUGHING PATTERN. WINDS VEERING SOUTHWESTERLY AHEAD
OF THE FRONT POSSIBLY BECOMING BREEZY AT 10 TO 15 MPH. CONSIDERING A
STRONG ATTENDANT MID-LEVEL IMPULSE ACCOMPANYING THE SURFACE COLD
FRONT ALONG WITH DIFFLUENCE ALOFT AND SUPPORT WITHIN THE LEFT-FRONT
QUADRANT OF THE UPPER-LEVEL JET...SHOULD SEE STRONG DEEP-LAYER
FORCING OF AVAILABLE MOISTURE TO WARRANT CHANCE POPS. COLD FRONT
WILL BE DRAPED ACROSS THE REGION BY THURSDAY MORNING. LITTLE TO NO
INSTABILITY EXPECTED SO WILL KEEP WITH SHOWERS. LOWS AROUND THE
UPPER-50S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

BIG PICTURE... MOST OF THE LONG TERM PERIOD SHOWS A STEADY PATTERN
WITH A TROUGH OVER THE NORTHEAST USA/EASTERN CANADA AND AN UPPER
RIDGE OVER THE WESTERN USA.  TWO SHORTWAVES RIDE THROUGH THE
TROUGH...ONE THURSDAY AND THE SECOND AOURND SUNDAY. DURING EARLY
NEXT WEEK THIS PATTERN CONVERTS INTO A ZONAL FLOW ACROSS THE
NORTHERN TIER STATES WHILE THE SUBTROPICAL RIDGE MAINTAINS OVER
THE SOUTHERN USA.

THE DAILIES...

THURSDAY... COLD FRONT SWEEPS ACROSS THE REGION...ASSOCIATED WITH
THE FIRST OF THE TWO SHORTWAVES.  JET POSITIONS SHOW GOOD UPPER
DIVERGENCE OVERLAYING LOW LEVEL CONVERGENCE...MOVING OFFSHORE BY THE
EVENING. CROSS SECTIONS SHOW MEAGER MOISTURE AND PRECIPITABLE WATER
VALUES ARE FORECAST IN THE 1-1.5 INCH RANGE.  WE HAVE BUMPED POPS UP
TO LOW-END CHANCE BASED ON ON THE AVAILABLE DYNAMICS...BUT NO HIGHER
DUE TO THE LIMITED MOISTURE. MIXING TO 850 MB WOULD BRING MAX TEMPS
65 TO 75...INCREASED SUNSHINE/DEEPER MIXING WOULD MEAN 70S.  WINDS
IN THE AFTERNOON TURN TO NORTH AND POSSIBLY TO NORTHEAST ALONG THE
COAST. A NORTHEAST WIND WOULD KEEP EAST COASTAL TEMPS A COUPLE OF
DEGREES COOLER.

INLAND WINDS IN THE MIXED LAYER INCREASE DURING THE MID TO LATE
AFTERNOON WITH 20 KNOT WINDS ALOFT BY 00Z. THIS SUGGESTS GUSTY NORTH-
NORTHWEST WINDS LATE IN THE DAY AFTER THE COLD FRONT MOVES THROUGH.
MODEL GRID VALUES DO NOT HANDLE THIS WELL...SO WE MANUALLY BUMPED
GUST VALUES WITH MAX VALUES 18-20 KNOTS.

MUCH COOLER AIRMASS BEHIND THE COLD FRONT WITH DEWPOINTS 35-45F AND
WINDS DIMINISHING TO LIGHT. EXPECT A FEW INTERIOR SECTIONS TO DIP A
LITTLE BELOW 40F BUT NOT TO FROST LEVELS.  REMAINING INTERIOR
SECTIONS IN THE 40S AND L-M50S AT THE COASTLINE.

FRIDAY-SATURDAY... HIGH PRESSURE BUILDS OVER THE REGION WITH FAIR
DRY WEATHER.  COOLEST TEMPS ALOFT OCCUR FRIDAY...THEN MODERATE AS
THE HIGH MOVES OFFSHORE SATURDAY.  ON FRIDAY...MIXING TO 850 MB
WOULD SUPPORT MID TO UPPER 60S WHILE MIXING TO 800 MB WOULD BRING
LOW TO MID 70S.  WITH FULL SUN AND LIGHT WINDS WE WILL GO DEEPER ON
MIXING DEPTH BUT NOT ALL THE WAY TO 800MB. SEA BREEZE WILL KEEP
COASTAL TEMPS A COUPLE OF DEGREES COOLER. TEMPS SATURDAY SHOULD
EASILY REACH THE 70S...AND SUFFICIENT MIXING WOULD SUPPORT MAX TEMPS
AROUND 80F. WE WILL STAY CLOSE TO GUIDENCE FOR SATURDAY.

SUNDAY... UPPER LOW OVER ALASKA EJECTS A SHORTWAVE MIDWEEK WHICH
DIVES THROUGH HUDSON BAY TO NEW ENGLAND BY SUNDAY.  THIS WILL DRIVE
ANOTHER COLD FRONT SOUTH THROUGH OUR AREA DURING SUNDAY OR SUNDAY
NIGHT. MUCH OF THE JET SUPPORT FOR THIS LOOKS TO BE ALONG THE
CANADIAN BORDER.  SIMILAR PRECIP WATER VALUES TO THURSDAY.  WE WILL
RUN WITH SLIGHT CHANCE POPS FOR NOW.

MONDAY-TUESDAY... HIGH PRESSURE BUILDS OVER THE REGION WITH MORE DRY
WEATHER. DIFFERENCES TOWARD THE END OF DAY 7 WITH THE GFS KEEPING
THE HIGH IN CONTROL WHILE THE EMCWF MOVES THE HIGH OFFSHORE TUESDAY
AND MAKES ROOM FOR SOME SHOWERS TUESDAY NIGHT. FOR NOW WE WILL GO
WITH THE DRY GFS SOLUTION.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

OVERVIEW...MODERATE CONFIDENCE...

18Z UPDATE...

EVEN THOUGH IFR-LIFR FOG PERSISTS...TSRA IS ANTICIPATED ALONG THE
SOUTH COAST AND SOUTHEAST NEW ENGLAND INTO EVENING. HAVE A VCTS
MENTION FOR EAST NEW ENGLAND TERMINALS WITH THE POSSIBLE THREAT
AHEAD OF THE APPROACHING COLD FRONT. WITH ANY TSRA...MVFR/IFR
IMPACTS POSSIBLE...HAVE GONE WITH TEMPO GROUPS WITH BEST TIMING OF
THREATS.

COLD FRONT SWEEPS OFFSHORE THIS EVENING RESULTING IN SHRA/TSRA
IMPACTS TO DIMINISH. CIGS AND VSBYS LIFT TO VFR. CONDITIONS
PERSIST THROUGH WEDNESDAY WITH LIGHT WESTERLY FLOW WHICH MAY ALLOW
SEA- BREEZES ALONG THE IMMEDIATE COASTS. A SECONDARY COLD FRONT
AND THE CHANCE OF SHOWERS RE-EMERGES FOR INTERIOR TERMINALS
WEDNESDAY NIGHT INTO THURSDAY MORNING. ANTICIPATING LOW-VFR CIGS
WITH MINIMAL IMPACT TO VSBYS.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. WILL KEEP A 2 HOUR
MENTION /19-21Z/ OF VCTS. TSRA ACTIVITY MAY STAY MAINLY SOUTH AND
EAST. SEA-BREEZE POSSIBLE DURING THE DAY WEDNESDAY.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. HAVE REMOVED ALL
MENTION OF TSRA.

OUTLOOK...THURSDAY THROUGH SUNDAY...

MAINLY VFR THROUGH THE PERIOD.  GUSTY NORTH-NORTHWEST WINDS TO 20
KNOTS THURSDAY.  BRIEF MVFR/IFR POSSIBLE IN SHOWERS THURSDAY AND
AGAIN SUNDAY. PATCHY IFR IN EARLY MORNING FOG FRIDAY AND SATURDAY.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM...MODERATE CONFIDENCE.

18Z UPDATE...

BOATERS ALONG THE SOUTH COAST SHOULD BE AWARE OF STRONG TO SEVERE
THUNDERSTORMS CONTAINING FREQUENT LIGHTNING...LARGE HAIL...GALE
FORCE WINDS...AND THE POSSIBILITY OF WATER SPOUTS. SEAS WILL
LIKELY BUILD LOCALLY IN RESPONSE TO STORMS. EXPECT SPECIAL MARINE
WARNINGS INTO THIS EVENING AS ACTIVITY PROGRESSES EAST OUT OF LONG
ISLAND AND IMPACTS THE WATERS AROUND CAPE COD AND THE ISLANDS.

EXPECT ACTIVITY TO BE WELL OUT TO SEA BY AROUND MIDNIGHT AS A COLD
FRONT SWEEPS ACROSS THE WATERS. EXPECT SOUTHWESTERLY WINDS TO BACK
MORE WESTERLY. DURING THE DAY WEDNESDAY...NEAR-SHORE SEA- BREEZES
WILL BE POSSIBLE...OTHERWISE LIGHT WESTERLY FLOW WILL ALLOW FOR
ANY ROUGH SEAS TO RELAX. DURING WEDNESDAY NIGHT WINDS WILL TURN
MORE SOUTHWESTERLY AND WE COULD SEE SOME ENHANCEMENT WITH 10 TO 15
KNOTS IN RESPONSE TO AN APPROACHING COLD FRONT TOWARDS THURSDAY
MORNING.

OUTLOOK...THURSDAY THROUGH SUNDAY...

TWO COLD FRONT MOVE THROUGH...ONE ON THURSDAY AND A SECOND ON
SUNDAY.  BRIEF SHOWERS WITH EACH.  NORTH WINDS BEHIND THE THURSDAY
FRONT MAY BECOME NORTHEAST ESPECIALLY OVER THE EAST MASSACHUSETTS
COASTAL WATERS WITH GUSTS TO 20 KNOTS. SOUTHWEST WINDS SATURDAY
MAY GUST 20-22 KNOTS...COMING CLOSE TO THE SMALL CRAFT ADVISORY
THRESHOLD.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...WTB/SIPPRELL
NEAR TERM...SIPPRELL
SHORT TERM...SIPPRELL
LONG TERM...WTB
AVIATION...WTB/SIPPRELL
MARINE...WTB/DOODY/SIPPRELL
Hazardous weather outlook, Sep 3, 3:58 PM EDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
358 PM EDT TUE SEP 3 2013

CTZ002>004-MAZ002>004-008>011-026-NHZ011-012-015-042000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
358 PM EDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
WESTERN AND CENTRAL MASSACHUSETTS...AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION  IS NOT ANTICIPATED AT THIS TIME.

MAZ005>007-012>024-RIZ001>008-042000-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
358 PM EDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN...EASTERN...
AND SOUTHEASTERN MASSACHUSETTS...AND ALL OF RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
WITH THE THREAT OF DAMAGING WINDS...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN WITH THE POSSIBILITY OF FLASH FLOODING.
THIS ACTIVITY WILL GRADUALLY WEAKEN AS IT MOVES OFFSHORE TOWARDS
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-042000-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
358 PM EDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
WITH THE THREAT OF GALE FORCE WINDS...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN RESULTING IN REDUCED VISIBILITIES.
THIS ACTIVITY WILL GRADUALLY WEAKEN AS IT MOVES OFFSHORE TOWARDS
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Sep 3, 2:31 PM EDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
231 PM EDT TUE SEP 3 2013

RIZ008-031915-
BLOCK ISLAND-
231 PM EDT TUE SEP 3 2013

...STRONG THUNDERSTORM APPROACHING BLOCK ISLAND...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES WEST OF BLOCK ISLAND...MOVING
NORTHEAST AT 25 MPH. WHILE THE STRONGEST PORTION OF THIS STORM IS
EXPECTED TO TRACK JUST NORTH OF BLOCK ISLAND...WIND GUSTS TO 40 MPH
ARE EXPECTED ON BLOCK ISLAND AS THE STORM MOVES THROUGH THE AREA. IN
ADDITION...AN OFFSHORE WATERSPOUT MAY OCCUR...ESPECIALLY NEAR THE
NORTH SIDE OF THE ISLAND. THIS STORM WILL PRODUCEFREQUENT CLOUD TO
GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE... BLOCK ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4116 7161 4118 7161 4121 7158 4123 7157
      4122 7156 4118 7157 4117 7155 4115 7155
      4115 7160
TIME...MOT...LOC 1828Z 244DEG 21KT 4119 7177

NMB
Special weather statement, Sep 3, 4:12 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
412 PM EDT TUE SEP 3 2013

MAZ020-RIZ004-005-032045-
SOUTHERN BRISTOL-BRISTOL-EASTERN KENT-
412 PM EDT TUE SEP 3 2013

...STRONG THUNDERSTORM OVER NORTHERN NARRAGANSETT BAY...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER WARWICK...MOVING NORTHEAST AT 25 MPH.
THIS STORM WILL PRODUCE LOCALLY HEAVY DOWNPOURS AND PEA SIZE HAIL.

LOCATIONS IMPACTED INCLUDE...
FALL RIVER...WARWICK...BRISTOL...SOMERSET...BARRINGTON...SWANSEA...
REHOBOTH AND WARREN.

LAT...LON 4167 7131 4166 7142 4167 7143 4168 7131
      4172 7129 4172 7134 4168 7138 4170 7145
      4180 7119 4172 7116 4172 7112 4170 7117
      4173 7122 4173 7126 4168 7124 4166 7128
      4168 7128 4165 7130
TIME...MOT...LOC 2010Z 234DEG 20KT 4168 7138

FIELD
Local storm report, Sep 3, 4:29 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
429 PM EDT TUE SEP 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             BARRINGTON              41.74N  71.32W
09/03/2013  M1.00 INCH       BRISTOL            RI   NWS EMPLOYEE

&&

AED
Special weather statement, Sep 3, 4:29 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
429 PM EDT TUE SEP 3 2013

MAZ020-RIZ004>006-032100-
SOUTHERN BRISTOL-WASHINGTON-BRISTOL-EASTERN KENT-
429 PM EDT TUE SEP 3 2013

...STRONG THUNDERSTORM IN CENTRAL RHODE ISLAND...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER EAST GREENWICH...OR NEAR WEST WARWICK...
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WARWICK...NORTH KINGSTOWN...BRISTOL...SOMERSET...BARRINGTON...
SWANSEA...SEEKONK...EAST GREENWICH...REHOBOTH...WARREN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4160 7157 4168 7145 4168 7131 4172 7129
      4169 7135 4169 7144 4178 7131 4180 7119
      4176 7113 4175 7114 4174 7110 4173 7122
      4173 7126 4168 7124 4165 7141 4162 7141
      4157 7152
TIME...MOT...LOC 2027Z 234DEG 38KT 4163 7147

FIELD
Local storm report, Sep 3, 4:33 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
433 PM EDT TUE SEP 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     SWANSEA                 41.75N  71.18W
09/03/2013                   BRISTOL            MA   AMATEUR RADIO

            TREE DOWN ON ROUTE 136

&&

AED
Local storm report, Sep 3, 5:40 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
540 PM EDT TUE SEP 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     FLOOD            NEW BEDFORD             41.66N  70.94W
09/03/2013                   BRISTOL            MA   AMATEUR RADIO

            STREET FLOODING AT LEAST 6 INCHES DEEP AT WOOD STREET
            AND ASHLEY BLVD.

0418 PM     LIGHTNING        NEW BEDFORD             41.66N  70.94W
09/03/2013                   BRISTOL            MA   AMATEUR RADIO

            LIGHTNING STRUCK HOUSE. ELECTRICAL OUTLETS BLOWN OUT.

0424 PM     HAIL             BARRINGTON              41.74N  71.32W
09/03/2013  M1.00 INCH       BRISTOL            RI   NWS EMPLOYEE

0426 PM     TSTM WND DMG     BARRINGTON              41.74N  71.32W
09/03/2013                   BRISTOL            RI   AMATEUR RADIO

            LARGE BRANCH AND WIRES DOWN ON PLYMOUTH DRIVE

0426 PM     TSTM WND DMG     BARRINGTON              41.74N  71.32W
09/03/2013                   BRISTOL            RI   AMATEUR RADIO

            LARGE TREE DOWN ON DEVONSHIRE DRIVE

0426 PM     TSTM WND DMG     WARREN                  41.72N  71.27W
09/03/2013                   BRISTOL            RI   AMATEUR RADIO

            LARGE BRANCH PARTIALLY BLOCKING MARKET STREET

0426 PM     FLOOD            WARREN                  41.72N  71.27W
09/03/2013                   BRISTOL            RI   AMATEUR RADIO

            MAIN STREET FLOODED AND NEAR IMPASSIBLE

0426 PM     TSTM WND DMG     WARREN                  41.72N  71.27W
09/03/2013                   BRISTOL            RI   AMATEUR RADIO

            SEVERAL LARGE BRANCHES DOWN ACROSS MARKET STREET

0426 PM     TSTM WND DMG     BARRINGTON              41.74N  71.32W
09/03/2013                   BRISTOL            RI   AMATEUR RADIO

            TREE AND WIRES DOWN ON OPECHEE STREET

0428 PM     TSTM WND DMG     SWANSEA                 41.75N  71.18W
09/03/2013                   BRISTOL            MA   AMATEUR RADIO

            TREE DOWN ON ROUTE 136

0430 PM     FLOOD            SWANSEA                 41.75N  71.18W
09/03/2013                   BRISTOL            MA   AMATEUR RADIO

            STREET FLOODING 8 INCHES DEEP AT ROUTE 136.

&&

WTB

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 9:54 PM EDTSpecial Weather StatementBOXFranklin51 min
Sep 3, 12:12 PM EDTSpecial Marine WarningBOX93 min
Sep 3, 1:38 PM EDTSpecial Marine WarningBOX52 min
Sep 3, 2:20 PM EDTSpecial Marine WarningBOX40 min
Sep 3, 2:48 PM EDTAreal Flood AdvisoryBOXBristol3 hr
Sep 3, 2:59 PM EDTSpecial Marine WarningBOX46 min
Sep 3, 3:16 PM EDTSevere Thunderstorm WarningBOXNorfolk, Worcester44 min
Sep 3, 4:08 PM EDTSpecial Marine WarningBOX22 min
Sep 3, 4:14 PM EDTSevere Thunderstorm WarningBOXBristol, Plymouth31 min
Sep 3, 4:44 PM EDTSevere Thunderstorm WarningBOXBristol31 min
Sep 3, 4:45 PM EDTAreal Flood AdvisoryBOXBarnstable, Bristol, Dukes, Plymouth2 hr
Sep 3, 5:44 PM EDTAreal Flood AdvisoryBOXBristol61 min
Sep 3, 6:59 PM EDTSpecial Marine WarningBOX31 min

Nearby

Flash Flood Warnings in Massachusetts, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.